Utah, 2011

Flooding in Utah, March 16 to 17, 2011

March 16 to 17, 2011 · NWS SLC · 2 events in 2 counties and zones

A very moist Pacific storm system brought heavy rainfall to the northern half of Utah. This rain combined with rapid snowmelt to cause flooding across several basins in Utah's mountain valleys, including portions of Weber and Morgan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A very moist Pacific storm system brought heavy rainfall to the northern half of Utah. This rain combined with rapid snowmelt to cause flooding across several basins in Utah's mountain valleys, including portions of Weber and Morgan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 16, 3:22 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 16, 3:22 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT WED MAR 16 2011

.SYNOPSIS... A COLD FRONT WILL SURGE NORTH TO SOUTH TONIGHT
REACHING SOUTHERN UTAH THURSDAY MORNING. THE COLD FRONT WILL STALL
OVER SOUTHERN UTAH THURSDAY BEFORE MOVING OUT OF THE AREA THURSDAY
NIGHT.

&&

.DISCUSSION...A STRONG COLD FRONT JUST PASSED THROUGH THE KSLC
TERMINAL OVER THE LAST HOUR...THIS AFTER REMAINING NEARLY
STATIONARY THROUGH THE DAY OVER THE SOUTHERN END OF THE GSL.
TIGHTENING BAROCLINICITY UPSTREAM OF THE FRONT THE FOCUS FOR
VALLEY RAIN AND SNOW (ABOVE 7000FT) ACROSS THE NORTHERN WASATCH
FRONT/MOUNTAINS THIS AFTERNOON. AN AREAL INCREASE OF PRECIP HAS
BEEN NOTED FOR THE LAST FEW HOURS ON KMTX...CONSISTENT WITH
GUIDANCE PRODUCING SIGNIFICANT QPF FOR THE EVENING HOURS
TONIGHT ACROSS NORTHERN UTAH.

SOUTH OF THE FRONT SOUTHERLY WINDS WILL CONTINUE TO RAMP
UP DUE TO TIGHTENING PRESSURE GRADIENT AND INCREASING
SOUTHWESTERLY WINDS ALOFT. PEAK 700MB WINDS ARRIVE THIS EVENING
(40-50KTS ACROSS SOUTHERN UTAH)...BUT STILL CONFIDENT VALLEYS WILL
DECOUPLE BY THE MIDDLE OF THE NIGHT. ADVISORIES IN PLACE ACROSS
MUCH OF CENTRAL/SOUTHERN UTAH LOOK EITHER ON TRACK OR HAVE
ALREADY VERIFIED.

WITH PASSAGE OF THE FRONT SNOW LEVELS WILL LOWER RAPIDLY.
ANTICIPATE INTENSITY OF PRECIP WILL DRAG LEVELS DOWN FASTER THAN
NORMAL...BUT VALLEYS ALONG THE I-15 CORRIDOR WILL LIKELY SEE ONLY 1
TO 3 HOURS OF SNOWFALL LATE TONIGHT AND OR TOMORROW MORNING
KEEPING ACCUMULATIONS AND IMPACT ON THE LOW SIDE. THAT SAID...CAN
NOT RULE OUT PATCHY SLUSH ON AREA ROADWAYS BETWEEN NEPHI AND
FILLMORE IN CENTRAL UTAH...AND THE BENCHES ALONG THE WASATCH FRONT.

HAVE OPTED TO LEAVE WINTER WEATHER HIGHLIGHTS AS IS SINCE LAST
UPDATE. FOR THE MOUNTAINS OF NORTHERN UTAH A SOLID 8 TO 16 INCHES
FORECAST TO FALL IN RAPID FASHION BEFORE TAPERING THURSDAY MORNING.
THE MOUNTAIN VALLEYS AND SOUTHWEST WYOMING REMAIN MARGINAL FOR
SNOW ADVISORY CRITERIA...BUT IMPACT FROM 2 TO 6+ INCHES LOOKS
SIGNIFICANT ON AREA ROADWAYS DURING THE MIDDLE AND LATTER HALF OF
THE NIGHT. THE CENTRAL MOUNTAINS ARE NOT EXPECTED TO SEE THE
BRUNT OF SNOWFALL BUT ARE MAINTAINED WITHIN ADVISORIES DUE TO A
FEW INCHES OF ACCUMULATING SNOW ON ROADWAYS...NAMELY SPANISH FORK
CANYON TO SOLDIERS SUMMIT ON US 6 AND THE HIGHER SUMMITS ON
I-15/70 NEAR SCIPIO AND COVE FORT.

SHORT WAVE RESPONSIBLE FOR PROGRESSING THE FRONT TONIGHT WILL
PULL OFF TO THE EAST THURSDAY MORNING ALLOWING THE FRONT TO STALL
ROUGHLY ON A LINE FROM CEDAR CITY TO GREEN RIVER. PRECIP TO WANE
WITH PARTIAL CLEARING AND INSTABILITY SHOWERS IN THE NORTH...AND
SHOWERS ALONG THE BOUNDARY IN THE SOUTH. UPPED POPS ACROSS THE
SOUTH FOR THURSDAY AFTERNOON/EVENING AS THE YET ANOTHER SHORT WAVE
WILL RACE NORTHEAST ALONG THE BOUNDARY SPARKING INCREASED PRECIP
ACROSS THE SOUTHERN/EASTERN MOUNTAINS AND THE SOUTHEASTERN VALLEYS.

SHORT WAVE RIDGING WILL BUILD FRIDAY INTO SATURDAY AS THE NEXT
EASTERN PACIFIC TROUGH RELOADS ALONG THE CALIFORNIA COASTLINE.
GFS/EC HAVE FAIR AGREEMENT REGARDING INITIAL SHORT WAVES TO EJECT
NORTHEAST THROUGH THE GREAT BASIN LATER SATURDAY AND SUNDAY. UPPED
POPS ACROSS THE FAR NORTH AS THESE LOOK TO ONLY GRAZE NORTHERN
PORTIONS OF THE STATE...MUCH OF THE ENERGY REMAINING IN NV/ID.
THIS SAID...THE WEEKEND AHEAD LOOKS RELATIVELY DRY AND BREEZY
WITH WARMING TEMPS FOR MOST AREAS IN THE CWA.

PROGRESSION OF THE PARENT TROUGH NOW TAKING FORM AS WELL...GLOBAL
MODELS SUGGEST IT WILL OPEN UP AND LIFT NORTHEAST THROUGH THE
REGION MONDAY THROUGH TUESDAY. ANTICIPATE POP TRENDS TO INCREASE
FOR THESE PERIODS OVER THE NEXT SEVERAL SHIFTS.

&&

.AVIATION...COLD FRONT MOVED ACROSS THE SLC TERMINAL NEAR 21Z...AND
ASSOCIATED NORTHWEST WINDS SHOULD CONTINUE THROUGH THE EVENING.
WINDS WILL BE INITIALLY GUSTY...BUT ARE EXPECTED TO WEAKEN WITH THE
ONSET OF PRECIPITATION BETWEEN 22Z AND 00Z. VFR CONDITIONS ARE
EXPECTED TO DETERIORATE TO MVFR WITH HEAVIER PRECIPITATION. THE MOST
LIKELY TIME FOR THIS TO OCCUR IS BETWEEN 00Z AND 05Z. CONDITIONS ARE
EXPECTED TO DETERIORATE INTO THE IFR/LIFR RANGE AS RAIN CHANGES TO
SNOW BETWEEN 05Z AND 07Z...THOUGH THERE IS A 20 PERCENT CHANCE THE
CHANGEOVER WILL OCCUR EARLIER THAN EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ013>016-019>021.

     WINTER WEATHER ADVISORY UNTIL 4 PM MDT THURSDAY FOR UTZ007>009.

     WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR UTZ006.

     WINTER WEATHER ADVISORY UNTIL 4 PM MDT THURSDAY FOR UTZ010-517.

     WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR UTZ518.

WY...WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR WYZ021.

&&

MERRILL/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 16, 2:05 AM MST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 AM MDT WED MAR 16 2011

UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
305 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FAIRLY STRONG COLD FRONT WILL CROSS NORTHERN UTAH
THROUGH THIS EVENING...AND CENTRAL AND SOUTHERN UTAH LATER TONIGHT
INTO THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AS THE COLD FRONT
CROSSES THE STATE THIS AFTERNOON AND EVENING. BEHIND THE
FRONT...COLDER AIR WILL FILTER INTO THE REGION...ALLOWING THE SNOW
LEVEL TO FALL TO THE VALLEY FLOOR WITH MINOR ACCUMULATIONS
POSSIBLE. BETTER ACCUMULATIONS CAN BE EXPECTED ACROSS THE COLDER
VALLEYS SUCH AS THE WASATCH MOUNTAIN VALLEYS AND SOUTHWEST
WYOMING. THE ADJACENT MOUNTAINS WILL SEE A MODERATE SNOWFALL
THROUGH TOMORROW. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR
ADDITIONAL DETAILS.

SOUTHERLY WINDS WILL BECOME QUITE GUSTY ACROSS PORTIONS OF CENTRAL
AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. WIND SENSITIVE
OPERATIONS MAY BE AFFECTED. PLEASE REFER TO THE WIND ADVISORY FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THRUSDAY THROUGH TUESDAY

SNOW SHOWERS ARE EXPECTED TO DISSIPATE ACROSS THE HIGHER TERRAIN
AND EASTERN UTAH DURING THE DAY THURSDAY.

ACTIVE WEATHER CONTINUES THIS WEEKEND INTO EARLY NEXT WEEK AS
SEVERAL WEATHER DISTURBANCES CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Mar 16, 6:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
722 PM MDT WED MAR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            EDEN                    41.30N 111.82W
03/16/2011                   WEBER              UT   EMERGENCY MNGR

            BASEMENT FLOODING IN SEVERAL HOMES AND STREAMS ARE ALL
            RUNNING HIGH.

&&

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Weber

When
March 16, 7:00 PM MST to March 17, 4:00 AM MST
Where
Weber County, 2.3 mi NE of Liberty to 2.19 mi NE of Eden
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.355, -111.840

Flooding occurred in localized areas of Weber County, primarily in the towns of Eden and Wolf Creek. Basement flooding was reported in 22 homes, including 12 Lakeside Condos units and 10 other homes. Some homeowners received as much as a foot of water in their basement, and others had to clean up dirty conditions due to overflowing raw sewage. In addition, some heavy construction equipment was damaged near the mouth of Weber Canyon, where it had been parked along the river bank.

Flood, Morgan

When
March 16, 7:00 PM MST to March 17, 4:00 AM MST
Where
Morgan County, 0.61 mi ESE of Gateway to 1.06 mi NW of Morgan Muni Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.146, -111.820

Many local creeks went over their banks in Morgan County, with the worst of the flooding occurring along Morgan Valley Drive near the town of Peterson, where authorities had to spend a day cleaning up the debris that had spilled over the roadway. In addition, a couple of homes sustained flood damage in the towns of Peterson and Mountain Green.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294145, 294246.